Allergic to penicillin? Think again

The most commonly reported drug allergy may be misdiagnosed in 90% of cases

People with a history of suspected penicillin allergy spend more time in hospital and have poorer clinical outcomes than those without such a history

People with a history of suspected penicillin allergy spend more time in hospital and have poorer clinical outcomes than those without such a history

 

One of the most frequent medical questions in consultations is “are you allergic to any medication?” And not without reason. Administering the wrong drug to someone with a defined allergy can be life-threatening.

Penicillin allergy is the most commonly reported drug allergy, reported by about 10 per cent of the population. But all is not as it seems: some 90 per cent of those diagnosed with a penicillin allergy can actually tolerate the drug, according to a study presented at the annual meeting of the American College of Allergy, Asthma and Immunology. This means one in 10 people reporting a penicillin allergy actually has an immune system based reaction to the drug (a true allergy). The rest carry a false diagnosis throughout our lives.

People with a history of suspected penicillin allergy spend more time in hospital and have poorer clinical outcomes than those without such a history. In one US study, hospital patients with a label of penicillin allergy were exposed to significantly more heavy-duty antibiotics and had higher rates of Clostridium difficile, MRSA and vancomycin-resistant enterococcus infections than matched controls.

So how is it that so many of us have been labelled allergic to penicillin when objectively this is not the case? Typically, at a young age a child will get an infection and will get a course of penicillin and then will get a rash, diarrhoea or some other mild side effect, and get labelled as penicillin allergic.

As an adult, you might not remember ever having an allergic reaction to penicillin, but that’s what your parents always told you, so you studiously answer yes to the allergy question in later life. But now research is emerging that suggests unless your symptoms were more dramatic, you may not be allergic to penicillin after all.

Doctors, too, may be fooled into thinking a person has a penicillin allergy. If they inadvertently give an antibiotic to someone with a viral illness, a subsequent skin rash brought on by the virus can be mistakenly interpreted as an allergic reaction to the antibiotic. And for patients who are diagnosed with glandular fever (infectious mononucleosis), the administration of penicillin brings out a typical rash.This usually occurs after five to nine days of antibiotic treatment, and is tan or brownish in colour. Because the shape and distribution of the rash of infectious mononucleosis plus antibiotics are similar to an allergic-type rash, they are often confused by patients and doctors.

In a recently published study in the journal Paediatrics, researchers asked some 605 parents who reported that their children were allergic to penicillin to complete an allergy questionnaire. Questions included the age of the child when diagnosed , and whether a parent, doctor or both diagnosed the condition. They were asked about 17 symptoms – ranging from a rash to throat swelling – that their child might have experienced. Separately, the doctors ranked symptoms as either “high risk” (for example swelling of the lips, throat or face) or low risk (rash, itching or hives).

Of the 597 children whose parents completed the questionnaire, nearly three-quarters had low-risk symptoms. The researchers then formally tested 100 low-risk children using a standard three-pronged approach: administering penicillin first by a skin-prick test, then by injection and orally. Interestingly, none of the 100 children tested were found to be allergic. 

Much larger studies are needed before a questionnaire alone could be used to identify patients labelled as allergic who could safely take penicillin. But the research is definitely a step forward in reducing incorrectly labelled penicillin allergy. 

Appropriate allergy testing and removal of incorrect labelling of penicillin allergy has been shown to decrease broad-spectrum antibiotic use – yet another reason to challenge the sometimes false diagnosis of penicillin allergy.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
GO BACK
Error Image
The account details entered are not currently associated with an Irish Times subscription. Please subscribe to sign in to comment.
Comment Sign In

Forgot password?
The Irish Times Logo
Thank you
You should receive instructions for resetting your password. When you have reset your password, you can Sign In.
The Irish Times Logo
Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.
Screen Name Selection

Hello

Please choose a screen name. This name will appear beside any comments you post. Your screen name should follow the standards set out in our community standards.

The Irish Times Logo
Commenting on The Irish Times has changed. To comment you must now be an Irish Times subscriber.
SUBSCRIBE
Forgot Password
Please enter your email address so we can send you a link to reset your password.

Sign In

Your Comments
We reserve the right to remove any content at any time from this Community, including without limitation if it violates the Community Standards. We ask that you report content that you in good faith believe violates the above rules by clicking the Flag link next to the offending comment or by filling out this form. New comments are only accepted for 3 days from the date of publication.